Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Indianapolis, IN

July 29, 2002Boone County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 29, 2002, 2:20 PM EST for Boone County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 2:20 PM EST (19:20 UTC)
Expired
Jul 29, 2002, 2:45 PM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Boone County, IN

The radar

The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS53 KIND 291920
SVRIND
INC011-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA

* UNTIL 245 PM EST

* AT 214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WHITESTOWN TO 22 MILES SOUTHWEST
  OF WHITESTOWN...OR FROM 20 MILES NORTHWEST OF INDIANAPOLIS TO 21
  MILES WEST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITESTOWN AT 230 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4002 8644 3995 8647 3994 8628 4004 8625

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 AM EST, 11 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 2:55 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST MON JUL 29 2002

THUNDERSTORMS LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIKELY MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE THIS
MORNING...AND OVER MOST OF THE  FORECAST AREA THIS AFTERNOON. SEVERE
STORMS COULD DEVELOP.

A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS EARLY
THIS MORNING. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI
VALLEY TO KANSAS ALSO. THUNDERSTORMS WERE AHEAD OF THE COLD FRONT
AND UPPER TROUGH. SKIES WERE STILL MOSTLY CLEAR OVER THE FORECAST
AREA.

MODELS AGREE TO MOVING THE FRONT AND UPPER TROUGH THROUGH THE AREA
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE LIKELY OVER THE
NORTHWEST PART OF THE AREA BY LATE MORNING. DEW POINTS REMAIN
RELATIVELY HIGH AHEAD OF THE FRONT. SURFACE BASED LIFTED INDEXES
WERE RUNNING -4 TO -6 JUST AHEAD OF THE FRONT EARLY THIS MORNING.
MODELS MAINTAIN MODERATE INSTABILITY THROUGH THE AFTERNOON. MODELS
ALSO GENERATE SIGNIFICANT LIFT AHEAD OF THE UPPER TROUGH. SOME
THUNDERSTORMS COULD BECOME SEVERE OVER THE AREA.

WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PART OF THE
AREA THIS EVENING. LATER TONIGHT THE UPPER TROUGH IS FORECAST TO BE
PAST THE AREA AND DEW POINTS ARE FORECAST TO FALL.

CLOUDS AND PRECIPITATION MOVING INTO THE AREA LATER THIS MORNING
WILL LIMIT TODAYS TEMPERATURE RISE. MOS NUMBERS LOOK REASONABLE. A
BIT COOLER AIR MOVING IN LATE TONIGHT...BUT SUNSHINE WILL DRIVE
TEMPERATURES BACK TO HOT ON TUESDAY.

.IND...NONE.
DS

In the hours before

Special weather statement, Jul 29, 11:42 AM EST, 2 hours 38 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-292030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL INDIANA THIS
AFTERNOON...

THUNDERSTORMS WILL DEVELOP IN THE WARM UNSTABLE AIR AHEAD OF A COLD
FRONT AND MOVE ACROSS INDIANA THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL
EXIST BEFORE THE STORMS ARRIVE. TEMPERATURES WILL BE AROUND 90
ACROSS A LARGE PORTION OF CENTRAL INDIANA...ALONG WITH HEAT INDICES
AROUND 100.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jul 29, 2:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST MON JUL 29 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MAPLEWOOD                 IN   WIND DAMAGE
07/29/02   HENDRICKS                      SMALL TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0219 PM    GREENCASTLE               IN   WIND DAMAGE
07/29/02   PUTNAM                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN. LARGE SIGN
                                          DOWN.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:38 PM ESTSevere Thunderstorm WarningINDClay, Greene, Owen37 min
Jul 29, 1:51 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam39 min
Jul 29, 2:14 PM ESTSevere Thunderstorm WarningINDHamilton, Marion46 min
Jul 29, 2:30 PM ESTSevere Thunderstorm WarningINDMadison, Tipton60 min
Jul 29, 2:40 PM ESTSevere Thunderstorm WarningINDHancock50 min
Jul 29, 2:58 PM ESTSevere Thunderstorm WarningINDDelaware47 min
Jul 29, 3:06 PM ESTSevere Thunderstorm WarningINDHenry, Rush54 min
Jul 29, 3:17 PM ESTSevere Thunderstorm WarningINDRandolph43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.